Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Using inhaler for shortness of breath. Can exercise cause asthma to become worse?

Dec 2012
User rating for this question
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
Hi, is it possible for exercise-induced asthma to become worse? I have been getting short of breath every day now (in the morning and evening), but I have no wheezing. It feels like I cannot catch a full breath, and that my body isn't getting enough oxygen. In the last week there have been three specific times where I got out of breath to the point where I cannot speak a full sentence without gasping for more air. Usually this resolves itself after a few minutes, but should I be using my inhaler for this?
Posted Thu, 21 Mar 2013 in Asthma and Allergy
Answered by Dr. Nsah Bernard 13 minutes later

Thanks for posting on XXXXXXX

Asthma mechanism is bronchoconstriction and exercise-induced asthma simply occurs when the bronchi are constricted due to exercise. Other factors that can provoke bouts of asthma can equally aggravate or worsen the asthma. From your description it seems, the slightest efforts now are getting bronchial constriction worst. I suggest you use your inhaler to try to dilate your bronchi to increase the airway space. Asthma has many ways of manifesting but one of its pathogmonic symptom is difficulty in breathing or shortness of breath. Wheezing might not always be there (at least not audible to the necked ear). Trying using your inhaler and if you do not feel any much better try consulting your doctor as soon as possible.

Hope this helps and wish you a better health
Dr Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor